Reducing sexual side effects from antidepressants
It was back in the 1950’s when antidepressants were first introduced for the treatment of depression. At the time they were viewed as a godsend but there was a side effect few talked about – sexual repercussions.
Today, as many as 70 percent of patients taking certain antidepressants will feel the brunt in the bedroom and will acknowledge they have experienced changes in their sexual lives. The sexual side effects of antidepressants may include:
· Lack of desire
· Loss of sensation
· Erectile dysfunction
· Difficulty achieving orgasm
It is not completely understood the reason behind antidepressants sexual side effects. Some physicians may attribute it to the medication, others blame the SSRIs (selective serotonin reuptake inhibitors) interfering with nitric oxide necessary for arousal and sexual response, while another blame is placed on the depression itself.
Whatever the case may be, fortunately there are many ways to cope with the sexual changes that may occur after beginning an antidepressant. What helps one person may not help another but it is likely there will at least one that can help restore your sex life while still taking the antidepressant you need.
Tips on managing sexual side effects of antidepressants
Below are some ideas that have helped others grappling with sexual dysfunction brought on by antidepressants. Always discuss the situation with your physician to get their cooperation and suggestions on what approach is best for you.
· Treat sexual dysfunction with medication
If the issue is a man who is experiencing erectile dysfunction while on an antidepressant, he should tell his physician who can prescribe medications to treat this such as Viagra or Cialis.
· Take antidepressant medication after sexual activity
Check with your physician to see if the antidepressant can be taken after sex. If typically sexual activity is when you go to bed at night, then time the dosage when the level of medication is at its lowest point so as helping to reduce any negative side effects.
· Reduce the dosage of medication
Talk with your physician to see if it is possible to lower the dose prescribed for your antidepressant but do not do this without consulting with them first. For certain antidepressants it has been shown that simply by lowering the amount it can be just as effective and without any sexual dysfunction.
· Find another antidepressant with fewer sexual side effects
If after trying other options and still no luck, then it may be time to completely switch to a new antidepressant. Again, a thorough discussion with your doctor can help to determine which antidepressant is right for you to still be effective yet with few if any issues disrupting your sex life.
· Meet with a therapist
Even when physical issues or medication are at the root of sexual problems, psychological issues often become interwoven. For example, a few episodes of erectile dysfunction may cause a man to withdraw from sex and his partner to feel rejected. These issues can lead the couple to retreat further from intimacy. Working with a sex therapist or general therapist can help couples explore their sexual concerns, learn to better communicate, and expand their repertoire of sexual activities.